Objective: To estimate the frequency of documented clinically significant gastrointestinal (GI) side effects secondary to nonsteroidal antiinflammatory drugs (NSAID) therapy and to describe the adverse events.
Methods: Computerized medical records of 702 patients with juvenile rheumatoid arthritis (JRA) administered NSAID were searched for the occurrence of clinically significant gastropathy (esophagitis, gastritis, peptic ulcer disease).
Results: Five children were identified who had a total of 10 events of gastropathy documented by either barium swallow or endoscopy, and thought to be attributable to NSAID therapy. Each child had at least 2 separate events of clinically significant gastropathy.
Conclusion: Although mild GI disturbances are frequent side effects associated with NSAID therapy, the number of children with JRA who experience clinically significant gastropathy appears to be low.